Indiana, 2015

Tornadoes and Flash Flood in Indiana, July 17, 2015

July 17, 2015 · NWS IND · 17 events in 9 counties and zones

Thunderstorms developed in a hot and unstable atmosphere across central Indiana during the afternoon and early evening of July 17th. The storms produced 2 tornadoes in southeast Tippecanoe County along with some hail and strong winds elsewhere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$149,000
Crop damage
$500
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Thunderstorms developed in a hot and unstable atmosphere across central Indiana during the afternoon and early evening of July 17th. The storms produced 2 tornadoes in southeast Tippecanoe County along with some hail and strong winds elsewhere. The storms also brought very heavy rain, which resulted in flash flooding in some areas, including parts of the Indianapolis Metro Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 17, 2:35 PM EST, 10 minutes earlier.

Area forecast discussion, Jul 17, 2:35 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
335 PM EDT FRI JUL 17 2015

.UPDATE...
SYNOPSIS...NEAR TERM...SHORT TERM AND LONG TERM SECTIONS HAVE BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 335 PM EDT FRI JUL 17 2015

AN UPPER LEVEL WEATHER DISTURBANCE WILL PRODUCE A FEW THUNDERSTORMS THIS EVENING.
OTHERWISE...A BUILDING UPPER RIDGE OVER THE SOUTHERN U.S. WILL BRING HOTTER CONDITIONS
SATURDAY AND SUNDAY. A FEW STORMS MAY DEVELOP OVER NORTHERN SECTIONS SUNDAY AND BECOME
MORE NUMEROUS SUNDAY NIGHT AS A COLD FRONT MOVES SOUTH INTO OUR REGION.  THIS FRONT WILL
TEMPORARILY STALL NEAR THE OHIO RIVER MONDAY AND THEN MOVE ON TO THE SOUTHEAST LATE TUESDAYS.
ANOTHER WEAK COLD FRONT WILL MOVE OUR WAY LATE NEXT WEEK.

&&

.NEAR TERM /TONIGHT/...
ISSUED AT 335 PM EDT FRI JUL 17 2015

AREA OF THUNDERSTORMS HAVE DEVELOPED NORTH OF INTERSTATE 70 JUST NORTH OF INDY TO
NEAR LAFAYETTE WITH ANOTHER AREA OVER RANDOLPH COUNTY.  LAPS SHOWS CAPES OF 3,500 J/KG
ACROSS OUR NORTHERN SECTIONS.  SCATTERED STORMS WILL BE THE RULE EARLY THIS EVENING
WITH ALL OF THIS DYING OFF BY MIDNIGHT WITH LOSS OF DAYTIME HEATING AND A BUILDING
UPPER UPPER RIDGE.

MODELS INDICATE SOME CLEARING LATER TONIGHT. BUT THERE SHOULD BE SOME WIND AS WELL
OVERNIGHT WHICH SHOULD KEEP LOWS IN THE LOWER TO MIDDLE 70S.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
ISSUED AT 335 PM EDT FRI JUL 17 2015

A BUILDING UPPER RIDGE OVER THE SOUTHERN U.S. WILL BRING SOME OF THE HOTTEST
TEMPERATURES SO FAR THIS SEASON AS 850 MB TEMPERATURES RISE TO +22 TO +24 CELSIUS.
WENT NEAR TO SLIGHTLY BELOW ON A MOS BLEND ON TEMPERATURES SATURDAY DUE TO A WET GROUND...
BUT STILL WITH HIGHS IN THE LOWER 90S OVER NORTHERN SECTIONS AND MIDDLE 90S ACROSS
THE SOUTHWEST.  HEAT INDEX VALUES WILL RANGE FROM THE LOWER 100'S OVER NORTHEAST
SECTIONS TO ALMOST 110 AT VINCENNES.  NORTHEAST SECTIONS MAY BE A LITTLE SHORT OF
ADVISORY CONDITIONS...BUT WENT WITH A HEAT ADVISORY ALL AREAS.

HEAT ADVISORY CONDITIONS MAY BE NEEDED AGAIN SUNDAY FOR PORTIONS OF OUR SOUTH AND SOUTHWEST.

SOUNDINGS INDICATE A STRONGER CAP SATURDAY AS 700 MB TEMPERATURES RISE TO +10 TO +12 CELSIUS.
WOULD NOT RULE OUT AN ISOLATED STORM SATURDAY ESPECIALLY SOUTHEAST WHERE CAP IS WEAKER...
BUT CHANCES ARE TOO LOW TO MENTION.  WILL BEGIN THUNDERSTORM CHANCES NORTH SATURDAY NIGHT
AND ALL AREAS SUNDAY AS A COLD FRONT PUSHES INTO OUR REGION.  SUNDAY APPEARS QUITE STORMY
NORTH BY SUNDAY AFTERNOON AND ELSEWHERE SUNDAY NIGHT.  COULD BE A FEW STORMS MONDAY
CENTRAL AND SOUTH AS WEAK FRONT STALLS NEAR THE OHIO RIVER.  TEMPERATURES BY MONDAY
SHOULD BE BACK TO NEAR SEASONAL NORMS AS SLIGHTLY COOLER AIR PUSHES IN.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
ISSUED 335 PM EDT FRI JUL 17 2015

A RIDGE ALOFT WILL ONCE AGAIN RETROGRADE BACK INTO THE HIGH PLAINS BY EARLY
NEXT WORK WEEK. THUS...COOLER NORTHWEST FLOW WILL RESUME OVER THE AREA.
TEMPERATURES WILL MODERATE BACK TO NORMAL AFTER A FRONTAL PASSAGE LATE THIS
WEEKEND. AND ACTUALLY HIGHS ON MONDAY THROUGH POSSIBLY MID WEEK MAY FALL JUST
SLIGHTLY BELOW NORMAL...AVERAGING IN THE LOW TO MID 80S FOR MOST LOCATIONS
ACROSS CENTRAL INDIANA. NOT TO MENTION DEW POINTS IN THE 60S WILL ALLOW FOR
LESS HUMID CONDITIONS. AFTER SOME WEAK CHANCES OF SHOWERS AND THUNDERSTORMS
LINGERING ON MONDAY NIGHT...A LONG STRETCH OF DRY WEATHER WILL PREVAIL THROUGH
AT LEAST MIDWEEK...THEN A SHORTWAVE IS PROJECTED TO MOVE ALONG A BOUNDARY WHICH
INITIALLY STALLS JUST NORTH OF THE TENNESSEE VALLEY.

THEN THE RIDGE WILL BEGIN TO SLIDE EAST OVER THE REGION AND RETURN FLOW WILL
COMMENCE ACROSS THE AREA...AND CONDITIONS WILL WARM BACK UP AND BECOME MORE HUMID.
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE BEGINNING THURSDAY
NIGHT THROUGH THE END OF THE NEXT WORK WEEK...HOWEVER NOT ANY HIGHER
THAN 20 TO 30 PERCENT POPS BASED ON LIMITED MOISTURE...LACK OF A
DECENT FORCING MECHANISM...AND EXPECTED COVERAGE.

&&

.AVIATION /DISCUSSION FOR THE 171800Z TAF ISSUANCE/...

ISSUED AT 125 PM EDT FRI JUL 17 2015

PRIMARILY VFR CONDITIONS EXPECTED THROUGHOUT THE FORECAST PERIOD
ASIDE FROM SOME MVFR VISIBILITIES AT A FEW OF THE OUTLYING TAF
SITES LATE TONIGHT INTO EARLY SATURDAY MORNING.

A THIN BOUNDARY OF SCATTERED SHOWERS AND THUNDERSTORM BASICALLY
REMAINING NORTH OF THE TAF SITES...EXCEPT FOR LAF WHERE MOST OF
THE ACTIVITY REMAINS TO THE SOUTH. BASED ON RADAR TRENDS LEFT IN
ONLY VCTS AND A CB GROUP FOR A BRIEF PERIOD LATE THIS AFTERNOON
FOR LAF AND NO MENTION OF SHOWERS OR THUNDER IN ANY OF THE OTHER
TAF SITES.

FOR TONIGHT WEAK HIGH PRESSURE WITH SLIGHTLY DRIER AIR WILL
EXPAND INTO CENTRAL INDIANA...WITH SKIES BECOMING MOSTLY CLEAR.
COULD SEE SOME MVFR FOG AT A FEW OF THE OUTLYING TAF SITES MAINLY
AFTER MIDNIGHT WHICH WAS INDICATED IN THE TAFS. IND NOT EXPECTED
TO BE IMPACTED BY THIS AT THIS TIME.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON TO 8 PM EDT SATURDAY FOR INZ021-028>031-035>049-051>057-
060>065-067>072.
&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...JH
LONG TERM...SMF
AVIATION...SMF
Hazardous weather outlook, Jul 17, 5:23 AM EST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS
623 AM EDT FRI JUL 17 2015

INZ021-028>031-035>049-051>057-060>065-067>072-181030-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
623 AM EDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THIS EVENING.
CONDITIONS WILL BE HOT THIS AFTERNOON.

HAZARDS: LIGHTNING. BRIEF HEAVY RAINFALL. GUSTY WINDS. SMALL HAIL.
HEAT INDEX VALUES APPROACHING OR EXCEEDING 100 DEGREES.

TIMING: THROUGH THE DAY BUT ESPECIALLY THIS AFTERNOON AND EVENING.

DISCUSSION: A HOT AND HUMID AIRMASS WILL CONTRIBUTE TO
THUNDERSTORM CHANCES TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: THUNDERSTORM CHANCES WILL CONTINUE THROUGH TUESDAY. THERE
IS A CHANCE THAT A FEW OF THE STORMS SUNDAY OR MONDAY COULD BE
STRONG TO SEVERE. HEAT INDICES COULD APPROACH OR EXCEED 100 FOR
PARTS OF CENTRAL INDIANA FROM FRIDAY THROUGH SUNDAY.

DISCUSSION: AN ACTIVE PATTERN WILL KEEP THUNDERSTORM CHANCES IN
THE FORECAST THROUGH TUESDAY. EARLY INDICATIONS ARE THAT THERE MAY
BE SOME POTENTIAL FOR A FEW STRONG TO SEVERE STORMS SUNDAY AND
MONDAY. SOUTHERLY FLOW WILL BRING HIGH HEAT INDICES FOR THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Jul 17, 12:58 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
158 PM EDT FRI JUL 17 2015

INZ036-037-171830-
MONTGOMERY IN-BOONE IN-
158 PM EDT FRI JUL 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOONE AND CENTRAL
MONTGOMERY COUNTIES UNTIL 230 PM EDT...

AT 157 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CRAWFORDSVILLE...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRAWFORDSVILLE...THORNTOWN...LADOGA...JAMESTOWN...DARLINGTON...NEW
MARKET...ADVANCE AND NEW ROSS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4018 8660 3992 8660 3992 8669 3991 8670
      3992 8703 4013 8702 4018 8669
TIME...MOT...LOC 1757Z 271DEG 20KT 4001 8693

50
Special weather statement, Jul 17, 1:21 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
221 PM EDT FRI JUL 17 2015

INZ021-029-030-171845-
CLINTON IN-TIPPECANOE IN-CARROLL IN-
221 PM EDT FRI JUL 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARROLL...
NORTHWESTERN CLINTON AND CENTRAL TIPPECANOE COUNTIES UNTIL 245 PM
EDT...

AT 221 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LAFAYETTE...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...WEST LAFAYETTE...ROSSVILLE...SHADELAND...DAYTON...BATTLE
GROUND...MULBERRY AND PURDUE UNIVERSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4056 8660 4030 8660 4029 8697 4056 8700
TIME...MOT...LOC 1821Z 262DEG 19KT 4040 8689

50
Special weather statement, Jul 17, 1:28 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
228 PM EDT FRI JUL 17 2015

INZ042-171915-
RANDOLPH IN-
228 PM EDT FRI JUL 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RANDOLPH COUNTY UNTIL
315 PM EDT...

AT 228 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF WINCHESTER...OR 17 MILES EAST OF MUNCIE...MOVING
EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINCHESTER...UNION CITY...FARMLAND...LYNN AND MODOC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4001 8481 4001 8516 4018 8518 4024 8481
TIME...MOT...LOC 1828Z 266DEG 15KT 4010 8508

50
Special weather statement, Jul 17, 1:32 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
232 PM EDT FRI JUL 17 2015

INZ039-171915-
HAMILTON IN-
232 PM EDT FRI JUL 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON COUNTY UNTIL 315
PM EDT...

AT 232 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NOBLESVILLE...OR 19 MILES NORTH OF INDIANAPOLIS...MOVING EAST AT 15
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CARMEL...FISHERS...NOBLESVILLE...WESTFIELD...CICERO...FORTVILLE AND
MORSE RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3993 8586 3996 8616 4014 8614 4014 8586
TIME...MOT...LOC 1832Z 275DEG 15KT 4005 8606

50
Special weather statement, Jul 17, 1:51 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
251 PM EDT FRI JUL 17 2015

INZ036-037-046-171930-
HENDRICKS IN-MONTGOMERY IN-BOONE IN-
251 PM EDT FRI JUL 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOONE...SOUTHEASTERN
MONTGOMERY AND NORTHWESTERN HENDRICKS COUNTIES UNTIL 330 PM EDT...

AT 251 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF CRAWFORDSVILLE...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRAWFORDSVILLE...LADOGA...JAMESTOWN...NORTH SALEM...ADVANCE AND NEW
ROSS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4002 8690 4005 8653 3986 8656 3986 8669
      3987 8669 3987 8689
TIME...MOT...LOC 1851Z 268DEG 15KT 3994 8680

50
Special weather statement, Jul 17, 2:31 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
331 PM EDT FRI JUL 17 2015

INZ046-047-172015-
MARION IN-HENDRICKS IN-
331 PM EDT FRI JUL 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION AND NORTHERN
HENDRICKS COUNTIES UNTIL 415 PM EDT...

AT 330 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF
DANVILLE TO NEAR ZIONSVILLE...AND MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
INDIANAPOLIS...BROWNSBURG...SPEEDWAY...DANVILLE...AVON...PITTSBORO...
MERIDIAN HILLS...WARREN PARK...CLERMONT...ROCKY RIPPLE...NORTH
SALEM...LIZTON...WILLIAMS CREEK...WYNNEDALE...SPRING HILL...CROWS
NEST...NORTH CROWS NEST...MONUMENT CIRCLE...INDIANA STATE FAIRGROUNDS
AND EAGLE CREEK RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3977 8597 3976 8663 3983 8669 3992 8669
      3993 8616
TIME...MOT...LOC 1930Z 280DEG 15KT 3989 8667 3990 8634

50

The radar

The Cincinnati radar (KILN), 119 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail, 3 flood, 2 tornado, 1 flash flood. Local standard time, as filed.

Hail, Randolph

When
July 17, 2:45 PM EST to 2:47 PM EST
Where
Randolph County, 0.53 mi E of Lynn
Measured
1 in hail
Reported by
Public
Coordinates
40.050, -84.940

This report was relayed via amateur radio from a social media webpage.

Thunderstorm Wind, Hendricks

When
July 17, 2:55 PM EST
Where
Hendricks County, 2.07 mi SE of Brownsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
39.825, -86.378

One large tree was down blocking Woodstock Drive due to damaging thunderstorm wind gusts. Numerous other trees were snapped in half as well as uprooted throughout Brownsburg.

Hail, Tippecanoe

When
July 17, 3:04 PM EST to 3:06 PM EST
Where
Tippecanoe County, 0.69 mi S of Aretz Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.440, -86.830

Thunderstorm Wind, Tippecanoe

When
July 17, 3:04 PM EST
Where
Tippecanoe County, 0.69 mi S of Aretz Arpt
Measured
43 kt (49 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
40.440, -86.830

Minor tree limbs were downed due to strong thunderstorm wind gusts.

Hail, Marion

When
July 17, 3:27 PM EST to 3:29 PM EST
Where
Marion County, Indianapolis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.780, -86.150

Flood, Tippecanoe

When
July 17, 3:30 PM EST to 5:30 PM EST
Where
Tippecanoe County, 2.68 mi SE of Cairo to 2.66 mi SE of Cairo
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Trained Spotter
Coordinates
40.498, -86.892

Some standing water was observed on County Road 75 East due to moderate to heavy rainfall.

Tornado, Tippecanoe

When
July 17, 3:33 PM EST to 3:34 PM EST
Where
Tippecanoe County, 2.31 mi NNE of Stockwell to 2.29 mi NNW of Monroe
Rating
EF1
Path length
0.21 mi
Path width
75 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
40.310, -86.752

NWS survey revealed EF1 damage with approximately 100 mph winds affecting a residence south of Newcastle Road, between County Road 775 East and County Road 900 East in southeast Tippecanoe County. Numerous trees, west of the affected residence, had tops sheared off or were downed completely and a garage at the residence was destroyed.

Tornado, Tippecanoe

When
July 17, 3:38 PM EST to 3:39 PM EST
Where
Tippecanoe County, 0.31 mi WNW of Monroe to 0.07 mi ESE of Monroe
Rating
EF1
Path length
0.38 mi
Path width
100 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
40.281, -86.736

NWS survey revealed EF1 damage with approximately 97 mph winds in the southeast portion of Tippecanoe County, south of the intersection of Highway 52 and County Road 900 South. Observed damage included a collapsed garage, downed trees, and at least one home with vinyl siding removed.

Thunderstorm Wind, Decatur

When
July 17, 4:52 PM EST
Where
Decatur County, 0.53 mi W of Burney
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.320, -85.640

Trees or tree limbs were downed due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Boone

When
July 17, 5:00 PM EST
Where
Boone County, 2.33 mi SSE of Hazelrigg
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.050, -86.550

Many large tree branches were downed, some across roads and power lines, due to damaging thunderstorm wind gusts. Significant ponding of water was also observed.

Thunderstorm Wind, Decatur

When
July 17, 5:15 PM EST
Where
Decatur County, 2.65 mi ESE of Harris City
Measured
52 kt (60 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$8,000
Reported by
Fire Department/Rescue
Coordinates
39.266, -85.484

A tree was down on a vehicle near the intersection of County Roads 500 South and 20 West due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Decatur

When
July 17, 5:15 PM EST
Where
Decatur County, 0.28 mi W of Letts
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Fire Department/Rescue
Coordinates
39.230, -85.575

Numerous trees were downed along Route 3 due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Parke

When
July 17, 5:16 PM EST
Where
Parke County, 0.69 mi S of Montezuma
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.790, -87.370

An estimated 60 mph thunderstorm wind gust was observed in this location.

Thunderstorm Wind, Hendricks

When
July 17, 5:30 PM EST to 5:32 PM EST
Where
Hendricks County, 1.74 mi NW of Joppa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.650, -86.450

An estimated 60 mph thunderstorm wind gust was observed in this location.

Flood, Marion

When
July 17, 6:29 PM EST to 8:30 PM EST
Where
Marion County, 1.79 mi SSE of Indianapolis to 1.88 mi SSE of Indianapolis
Cause
Heavy Rain
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.755, -86.142

Water was over a curb and taking up most of the northbound lane in the 600 block of Virginia Avenue in Fountain Square due to moderate to heavy rainfall.

Flood, Jennings

When
July 17, 8:46 PM EST to 10:45 PM EST
Where
Jennings County, 0.34 mi NE of North Vernon
Cause
Heavy Rain
Property damage
$500
Reported by
Broadcast Media
Coordinates
39.004, -85.626

Highway 50 is flooded due to moderate to heavy rainfall, but traffic is able to get through.

Flash Flood, Johnson

When
July 17, 9:00 PM EST to 11:30 PM EST
Where
Johnson County, 0.34 mi W of Smith Valley to 0.38 mi WNW of Smith Valley
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
39.600, -86.206

Honey Creek was overflowing at Paddock Road due to heavy thunderstorm rainfall. One car was abandoned because of the rising water. Water was filling yards and starting to flow over the road south of the bridge. The worst of the flooding is just north of the bridge to approximately Smith Valley Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyThe tornado archive for Indiana, 2015Warnings in Indiana, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597276, 597317, 597277, 597316, 597278, 597414, 597336, 597337, 597318, 597319, 597321, 597322, 597279, 597280, 597415, 597416, 597393.